Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 18, NWS Las Vegas, NV

May 21, 2020San Bernardino County, California; Mohave County, Arizona; Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at May 21, 2020, 3:17 AM PDT for San Bernardino County, California; Mohave County, Arizona; Clark County, Nye County, Nevada. It took effect at May 22, 2020, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 21, 2020, 3:17 AM PDT (10:17 UTC)
In effect from
May 22, 2020, 12:00 PM PDT
Expired
May 22, 2020, 8:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3654 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS75 KVEF 211017
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
317 AM PDT Thu May 21 2020

CAZ523-212230-
/O.NEW.KVEF.WI.Y.0018.200522T1900Z-200523T0300Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
317 AM PDT Thu May 21 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM PDT FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From noon Friday to 8 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust and sand may reduce visibilities for brief periods
  of time. Winds could make travel difficult, especially for
  motorcycles., large trucks, trailers, and campers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
809 
WWUS75 KVEF 211953
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1253 PM PDT Thu May 21 2020

CAZ523-221000-
/O.CON.KVEF.WI.Y.0018.200522T1900Z-200523T0300Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1253 PM PDT Thu May 21 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From noon Friday to 8 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust and sand may reduce visibilities for brief periods
  of time. Winds could make travel difficult, especially for
  motorcycles, large trucks, trailers, and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
117 
WWUS75 KVEF 220932
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
232 AM PDT Fri May 22 2020

AZZ001-003-036-CAZ524-NVZ016-017-020>022-222215-
/O.EXA.KVEF.WI.Y.0018.200522T1900Z-200523T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Eastern Mojave Desert-
Northeast Clark County-Western Clark and Southern Nye County-
Las Vegas Valley-Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, Mesquite, 
Overton, Moapa, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
232 AM PDT Fri May 22 2020 /232 AM MST Fri May 22 2020/

...WIND ADVISORY IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO 8 PM
PDT /8 PM MST/ THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada.

* WHEN...From noon to 8 PM PDT.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing dust and sand may reduce visibilities for 
  brief periods of time. Winds could make travel difficult, 
  especially for motorcycles, large trucks, trailers, and 
  campers.

* ADDITIONAL DETAILS...Boaters on Lake Mead and Lake Mohave should
  use caution. Strong winds will make the lake water rough and
  hazardous...and may result in high waves which may tip or swamp
  smaller craft. For your personal safety...avoid the open waters.
  Stay close to shore or around protected areas. Always wear a
  life jacket. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-222215-
/O.CON.KVEF.WI.Y.0018.200522T1900Z-200523T0300Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
232 AM PDT Fri May 22 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From noon to 8 PM PDT.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing dust and sand may reduce visibilities for 
  brief periods of time. Winds could make travel difficult, 
  especially for motorcycles, large trucks, trailers, and 
  campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
924 
WWUS75 KVEF 222049
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
149 PM PDT Fri May 22 2020

AZZ003-036-CAZ523-524-NVZ016-017-020>022-230300-
/O.NEW.KVEF.EH.A.0003.200527T1700Z-200530T0300Z/
/O.CON.KVEF.WI.Y.0018.000000T0000Z-200523T0300Z/
Northwest Deserts-Lake Mead National Recreation Area-
Western Mojave Desert-Eastern Mojave Desert-
Northeast Clark County-Western Clark and Southern Nye County-
Las Vegas Valley-Southern Clark County-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, 
Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, 
Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
149 PM PDT Fri May 22 2020 /149 PM MST Fri May 22 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with
  gusts up to 45 mph. For the Excessive Heat Watch, dangerously
  hot conditions for the second half of next week.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada.

* WHEN...For the Wind Advisory, until 8 PM PDT /8 PM MST/ this 
  evening. For the Excessive Heat Watch, from Wednesday morning 
  through Friday evening.

* IMPACTS...This evening, gusty winds could blow around unsecured
  objects. Tree limbs could be blown down and a few power outages
  may result. Next week, extreme heat will significantly increase
  the potential for heat related illnesses, particularly for 
  those working or participating in outdoor activities.

* ADDITIONAL DETAILS...This evening, boaters on Lake Mead and Lake
  Mohave should use caution. Strong winds will make the lake water
  rough and hazardous...and may result in high waves which may tip
  or swamp smaller craft. For your personal safety...avoid the
  open waters. Stay close to shore or around protected areas.
  Always wear a life jacket. Forecast high temperatures Wednesday
  through Friday of next week include 104 to 108 in Las Vegas,
  Pahrump, and Barstow, 101 to 104 in Kingman, and 107 to 114 in
  Mesquite, Overton, Laughlin, and Bullhead City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

AZZ001-230300-
/O.CON.KVEF.WI.Y.0018.000000T0000Z-200523T0300Z/
Northwest Plateau-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, and Western Grand Canyon
149 PM MST Fri May 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada.

* WHEN...From noon to 8 PM PDT.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust and sand may reduce visibilities for brief periods
  of time. Winds could make travel difficult, especially for
  motorcycles, large trucks, trailers, and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ002-CAZ522-525>527-230300-
/O.NEW.KVEF.EH.A.0003.200527T1700Z-200530T0300Z/
Lake Havasu and Fort Mohave-Death Valley National Park-
Morongo Basin-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Furnace Creek, 
Stovepipe Wells, Shoshone, Morongo Valley, Yucca Valley, 
Twentynine Palms, Vidal Junction, and Needles
149 PM PDT Fri May 22 2020 /149 PM MST Fri May 22 2020/

...EXCESSIVE HEAT WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...Dangerously hot conditions for the second half of next
  week.

* WHERE...In Arizona, Lake Havasu and Fort Mohave. In 
  California, Death Valley National Park, Morongo Basin, Cadiz 
  Basin and San Bernardino County-Upper Colorado River Valley.

* WHEN...From Wednesday morning through Friday evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

* ADDITIONAL DETAILS...Forecast high temperatures Wednesday
  through Friday of next week include 110 to 114 at Needles and
  Lake Havasu City, 104 to 106 for the Morongo Basin, and 118 to
  120 for Furnace Creek in Death Valley National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
881 
WWUS75 KVEF 230306
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
806 PM PDT Fri May 22 2020

AZZ003-036-CAZ523-524-NVZ016-017-020>022-231515-
/O.EXP.KVEF.WI.Y.0018.000000T0000Z-200523T0300Z/
/O.CON.KVEF.EH.A.0003.200527T1700Z-200530T0300Z/
Northwest Deserts-Lake Mead National Recreation Area-
Western Mojave Desert-Eastern Mojave Desert-
Northeast Clark County-Western Clark and Southern Nye County-
Las Vegas Valley-Southern Clark County-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, 
Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, 
Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
806 PM PDT Fri May 22 2020 /806 PM MST Fri May 22 2020/

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH FRIDAY EVENING...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Dangerously hot conditions with temperatures up to 109 
  possible.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada.

* WHEN...For the Wind Advisory, until 8 PM PDT /8 PM MST/ this 
  evening. For the Excessive Heat Watch, from Wednesday morning 
  through Friday evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

AZZ001-230415-
/O.EXP.KVEF.WI.Y.0018.000000T0000Z-200523T0300Z/
Northwest Plateau-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, and Western Grand Canyon
806 PM MST Fri May 22 2020

...WIND ADVISORY HAS EXPIRED...

The advisory was allowed to expire. Except for local gusts over 40
mph, winds overall have decreased below 40 mph and are expected to
continue to decrease over the next couple of hours.

$$

AZZ002-CAZ522-525>527-231515-
/O.CON.KVEF.EH.A.0003.200527T1700Z-200530T0300Z/
Lake Havasu and Fort Mohave-Death Valley National Park-
Morongo Basin-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Furnace Creek, 
Stovepipe Wells, Shoshone, Morongo Valley, Yucca Valley, 
Twentynine Palms, Vidal Junction, and Needles
806 PM PDT Fri May 22 2020 /806 PM MST Fri May 22 2020/

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH FRIDAY EVENING...

* WHAT...Dangerously hot conditions for the second half of next 
  week.

* WHERE...In Arizona, Lake Havasu and Fort Mohave. In 
  California, Death Valley National Park, Morongo Basin, Cadiz 
  Basin and San Bernardino County-Upper Colorado River Valley.

* WHEN...From Wednesday morning through Friday evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

* ADDITIONAL DETAILS...Forecast high temperatures Wednesday 
  through Friday of next week include 110 to 114 at Needles and 
  Lake Havasu City, 104 to 106 for the Morongo Basin, and 118 to 
  120 for Furnace Creek in Death Valley National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 20, 9:13 PM PDT, 6 hours 4 minutes earlier.

Area forecast discussion, May 20, 9:13 PM PDT, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
913 PM PDT Wed May 20 2020

.SYNOPSIS...Expect quiet weather through Thursday before a system
passing by to the north brings increasing winds to the area on
Friday and a slight drop in temperatures for Saturday. A warming
trend returns temperatures to normal on Sunday and then well above
normal next week as building high pressure is expected to result
in the hottest temperatures of the year thus far by the middle of
the week.
&&

.UPDATE...Watching some clouds move into northern Inyo and Esmeralda
counties this evening. These clouds will scatter out over the next
couple of hours, leaving mostly clear conditions for the remainder
of the overnight hours like the rest of the forecast area. Wind
gusts have calmed around the region, and overnight temperatures will
be cool once again, with lows in the mid 50s to lower 60s.
Temperatures will continue to increase through the rest of the work
week and through the weekend, reaching above-average temperatures by
Monday. Short term forecast grids look to be in good shape; no
updates were made this evening.
&&

.PREVIOUS DISCUSSION...147 PM PDT Wed May 20 2020/

.DISCUSSION...tonight through Tuesday.

Dry conditions will return area wide tonight as an upper level
wave responsible for showers and storms over Lincoln County this
afternoon moves east of the area. A low pressure system will move
into the PacNW on Thursday but will initially have little impact
on the weather in our area. Temperatures on Thursday will be
several degrees warmer than Wednesday but remain several degrees
below normal. Winds will be mainly light across the deserts on
Thursday but could become gusty in the afternoon in Inyo County and
across south-central Nevada. There will be an increase in high
clouds overnight Thursday into Friday as troughing sags southward.

Shortwave energy moving into the base of the trough over the PacNW
Thursday night will drive the trough southward across central
Nevada on Friday. This will result in windy conditions developing
across much of our area late Friday morning into the evening. The
best candidates for wind advisories based on 9km output will be
in the Western Mojave Desert, the Spring Mountains and the
northern and eastern slopes of the Spring Mountains potentially
impacting Highway 93 northwest of Las Vegas and the far western
regions of the Las Vegas Valley. Will hold off on issuing anything
for now with blends only highlighting sporadic or localized
advisory level winds. A cold front is forecast to descend from the
north late Friday afternoon into Friday night with breezy to windy
north winds behind it, but not significant enough to warrant mention
of exceeding hazard thresholds.

Models show winds rapidly decreasing overnight Friday with
generally light winds forecast over the weekend. Couple this with
seasonal temperatures and it should make for a pleasant Memorial
Day weekend, weather wise. Confidence is high regarding hot
conditions building across the region next week beginning with
highs around 5 degrees above normal Memorial Day rising to around
10 degrees above normal Tuesday. This will send temperatures back
above 100 degrees in Las Vegas by Tuesday and potentially at or
above 105 degrees by the middle of the week.
&&

.FIRE WEATHER...A weather disturbance passing by to the north on
Friday will briefly elevate fire concerns as increasing winds
combine with hot and dry conditions. Currently, winds look
marginal for fire related hazard products with gusts generally
forecast in the 30-35 mph range. Over the weekend, less wind and
seasonal temperatures are expected resulting in lower fire
concerns. Temperatures are forecast to rapidly warm next week with
strong high pressure possibly resulting in the hottest conditions
of the year thus far by the middle of the week.
&&

.AVIATION...For McCarran...Winds will be generally east to southeast
throughout the afternoon at speeds of 10 knots or less. There is
room for brief shifts to the west to northwest which are currently
prevailing just to the west of I-15. Winds may take a bit longer to
shift to the southwest this evening and may not occur till closer to
midnight. Winds will be light and variable until that shift occurs.
Light winds continue on Thursday under clear skies.

For the rest of southern Nevada, northwest Arizona and southeast
California...VFR conditions prevail for most areas. Showers and
isolated storms will be possible across Lincoln County through this
evening. Winds will generally remain around 10 knots or less for the
period with the exceptions of around Lake Mohave where northerly
winds will come up to 10-15 knots on Tuesday with gusts around 20
knots possible.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Varian
DISCUSSION...Salmen
AVIATION...Guillet

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:59 PM PDTRed Flag WarningVEFInyo, San Bernardino31 hr

Nearby

Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.